Psychiatric drugs and weight gain in children.
Psychiatric medications sometimes benefit children with severe bipolar disorder, schizophrenia, or autism, but quite a few children and adolescents taking these drugs gain substantial amounts of weight.
Christoph Correll and his team at Zucker Hillside Hospital in Glen Oaks, New York, monitored 257 children between the ages of 4 and 19 who were taking medications such as risperidone (Risperdal[R]), quetiapine (Seroquel[R]), aripiprazole (Abilify[R]), and olanzapine (Zyprexa[R]). Depending on the drug, the patients had gained 10 to 19 pounds over a period of 11 weeks.
The patients experience carbohydrate craving and mild sedative effects, stated Seattle Children's Hospital child psychiatrist Christopher Varley, but the biological mechanism that causes the weight gain is unclear.
Patients taking olanzapine showed an increase in low-density lipoprotein-cholesterol (LDL-C) levels, and those taking either olanzapine or quetiapine had higher triglyceride levels. While all four drugs used in the study are indicated for adults, the Food and Drug Administration (F.D.A.) has approved aripiprazole and risperidone specifically for children.
(Source: Journal of the American Medical Association, October 28, 2009.)
|Printer friendly Cite/link Email Feedback|
|Publication:||Nutrition Health Review|
|Article Type:||Brief article|
|Date:||Jun 22, 2010|
|Previous Article:||Wrong drugs are often prescribed for older hospital patients.|
|Next Article:||Drugs for cerebral palsy need further study.|